How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
24257177
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

Severe constipation. I'm a chronic pain patient who has a

Customer Question

Severe constipation. I'm a chronic pain patient who has a morphine pump and take Dilaudid 12 mg. per day following seven back surgeries. In addition to those meds, now have to take a bunch of others for pain, etc. The constipation has never been this bad; tried all of the meds, they only work for 3 to 4 weeks and then.....stop. Have just had a test to see if it was a surgical issue, but no. I am literally at my wits end and feel that my colon is going to simply blow up and I will die. Just saw gastro Dr. and while he's sympathetic, he says constipation is not as serious as lots of problems. I have not had any kind of solid bowel movement since Dec. 23 of 2015. Every now and then the Relistor shot will give me runny, sand like poop but that's it. I have cut way back on the pump and the pain meds, but it's a process that can't be undone in just a few weeks. First surgery was 1994 and last in 2007. In addition, ALL the other meds I take cause constipation. Can this kill me and why isn't the doctor a little more concerned? Thank you. *****
JA: The Doctor will need to help you with this. Is there anything else the Doctor should be aware of?
Customer: No. Not that I can think of. Thank you.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the fully-refundable deposit now. While you're filling out that form, I'll tell the Doctor about your situation and connect you two.
Submitted: 8 months ago.
Category: Medical
Expert:  Dr. Thomas, MD replied 8 months ago.

Hello

Yes that is a tough situation.

As long as you are on drugs like morphine, there is likely to be constipation.

No, it will not kill you.

Only if you develop an impaction which can get you into trouble.

I am wondering though what your diet is, as this can help a lot even in this situation.

Please tell me what you eat, meal to meal, typical day, and I will have some suggestions.

Related Medical Questions